PN is a 16-year-old girl who has been taking OTC loratadine (Claritin) for a few weeks to manage her seasonal allergy symptoms. Despite taking loratadine, she reports nonpainful, bilateral, thin, clear discharge from her nose, and sneezing that negatively impacts her ability to sleep and complete schoolwork. She denies any epistaxis (nosebleed) or anosmia (loss of smell). PN comes to the pharmacy to ask what else she can do.
How should the pharmacist counsel PN?
Answer: Case One
The diagnosis of allergic rhinitis is typically made when 2 or more of the following symptoms are present in a patient: watery anterior rhinorrhea, sneezing, nasal obstruction, nasal pruritis, and/or conjunctivitis. Symptoms not usually associated with allergic rhinitis include unilateral symptoms, nasal obstruction without other symptoms, mucopurulent rhinorrhea, posterior rhinorrhea (postnasal drip) with thick mucus and/or no anterior rhinorrhea, pain, recurrent epistaxis, and anosmia. Allergic rhinitis can be classified as moderate-severe if it is associated with one or more of the following: sleep disturbance; impairment of daily activities, sport or leisure; impairment of school or work; or troublesome symptoms.
Based upon PN’s reported symptoms, she suffers from moderate-severe allergic rhinitis.
Treatment of allergic rhinitis is determined by symptom severity. For moderate-severe symptoms, the preferred treatment is intranasal corticosteroids, such as fluticasone propionate (Flonase) and mometasone furoate (Nasonex), which are only available by prescription. PN should therefore be referred to her physician. She should also be counseled on allergen avoidance, which is appropriate for all severities of allergic rhinitis.
WB is a 43-year-old man who comes to the pharmacy to refill his metformin (Glucophage), glipizide (Glucotrol), and lisinopril/hydrochlorothiazide (Zestoretic), as well as his ipratropium/ albuterol (Combivent), tiotropium (Spiriva), and fluticasone/salmeterol (Advair) inhalers. WB has no known food or drug allergies or acute illnesses. While waiting, WB sees an advertisement for the pharmacy’s annual influenza clinic and asks the pharmacist if he should get a “flu shot” this year. The pharmacist knows that the influenza vaccine supply is currently limited, but the store does have some available.
How should the pharmacist respond?
Case studies Test Your Skills
Answer: Case Two
The Centers for Disease Control and Prevention’s 2010-2011 recommendations state that all persons 6 months of age and older should receive an annual influenza vaccination. When vaccine supplies are limited, however, supply and efforts should focus on delivering vaccinations to persons at higher risk for influenza-related complications, including adults aged 50 years and older, patients with chronic pulmonary (including chronic obstructive pulmonary disease), cardiovascular (excluding hypertension), renal, hepatic, cognitive, neurologic/neuromuscular, hematologic, or metabolic (including diabetes mellitus) disorders, the morbidly obese, patients with suppressed immune systems, residents of nursing homes or long-term care facilities, pregnant women or those who plan on being pregnant during the influenza season, American Indians/Alaska Natives, children aged 6 months to 4 years, health care personnel, household contacts and caregivers of children younger than 5 years of age or adults older than 50 years of age, and household contacts and caregivers of people with high-risk medical conditions. Influenza vaccine is contraindicated in patients with an anaphylactic hypersensitivity to eggs or current moderate-to-severe acute febrile illness. Development of Guillain-Barré Syndrome within 6 weeks of a previous dose of an influenza vaccine is a precaution for its use.
Based on his medication profile, the pharmacist should strongly encourage WB to get the intramuscular trivalent inactivated vaccine (Afluria, Agriflu, Fluarix, FluLaval, Fluvirin, Fluzone) because of his diabetes and chronic obstructive pulmonary disease. The intranasal live attenuated influenza vaccine (FluMist) would not be appropriate for WB since the FDA has indicated that its safety has not been established in persons with underlying medical conditions that confer a higher risk for influenza complications.
Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Baczek is a PharmD candidate at the University of Connecticut School of Pharmacy.